• Has anyone had a chronic upset stomach while undergoing chemotherapy? Going to the bathroom okay, but chronic stomach irritation.

    Asked by mom24 on Sunday, January 13, 2013

    Has anyone had a chronic upset stomach while undergoing chemotherapy? Going to the bathroom okay, but chronic stomach irritation.

    8 Answers from the Community

    8 answers
    • Peroll's Avatar
      Peroll

      Nausea is common with chemo for most types of cancer and can be controlled with anti nausea meds. There are several that can help and different onwes work for different people. My Oncologist persctribes three of them for me all of the time to make sure I have several wreapons to fight nausea. Also with nausea you need to watch out for dehydration. If yuor son does not drink enough fluids to keep himself hydrated nhe could easily end upack in the hospital to get rehydrated. Have him try sommething like gatorade that has electrolites to help keep him hydrated and avoid things like caffene as it can worsen dehydration. Good Luck

      over 4 years ago
    • mom24's Avatar
      mom24

      Hi Peroll

      He has been managing his nausea when he has it. This is actually a stomach discomfort, pain, or burning if you will. It is hard for him to describe to me. As I mentioned, he is able to have bowel movements, so it isn't a constipation type pain. For lack of a better explanation, it just seems like a constant discomfort/pain. I have read that chemo can sometimes irritate the intestinal lining, so not sure if that is what is going on. I was just wondering how common this is.

      Thanks

      over 4 years ago
    • nancyjac's Avatar
      nancyjac

      Yep I sure did. Mine was not nausea either but upset stomach, indigestion, and abdominal cramps. The cramps only lasted a couple of days each chemo cycle but the indigestion was pretty much constant and actually continued for a couple of months after I completed chemo. My oncologist gave me a script that helped enough to at least make it tolerable.

      over 4 years ago
    • SueRae1's Avatar
      SueRae1

      Not chronic but often, especially the first 3 days after treatment. In October I had such a bad case of stomach pain, that I wound up in the ER for 7 hours, only to be told it was very bad gas and to take pepcid and GasX.

      over 4 years ago
    • mom24's Avatar
      mom24

      I guess I just wanted some reassurance that this is part of the process. Will keep him going with the Prilosec, Zantac, Milk of Magnesia and I read about something Dr. Weil talked about that is natural called DGL. This is supposed to help with the stomach lining, and oncologist gave the okay for that....hopefully will have more good days than bad. Thank you for your responses.

      over 4 years ago
    • Nancebeth's Avatar
      Nancebeth

      I did, and then it stopped when I completed chemo but now it's back. Seeing a GI Specialist on Tuesday because my ultrasound was clear. During chemo, I had a lot of stomach and abdominal cramping and irritation.

      over 4 years ago
    • bp440's Avatar
      bp440 (Best Answer!)

      My husband had this problem. He has been treated for gastric reflux for years, but this was way beyond his normal issue. He usually takes Protonix once a day. No one could figure out why he had this stomach reaction. He was never nauseated and the drugs for nausea did not help this stomach irritation. After several months, his oncologist finally increased his Protonix to twice a day. Of course the insurance company denied the increase, so I paid out of pocket until his doctor's letter was reviewed and the insurance finally covered it. He took antacids and was vigilant about keeping his bowels moving. I tried to keep the acidic foods to a minimum, but it didn't matter. It seemed to be the worst about the week after each chemo treatment. The increase in his medication helped, but it was always there.The good news is that is stopped after he completed his treatments although he is not willing to go back to his daily Protonix just yet.

      over 4 years ago
    • mom24's Avatar
      mom24

      Thank you bp440. Your response pretty much sums up how my son is feeling. I think it is something that he will have to put up with while undergoing the treatments and we will try whatever remedies to try and make him comfortable. Of course it it gets severe, it may be something else...but so far it sounds like what your husband was having, and yes the insurance company denied paying for the Protonix, so I am just getting over the counter Prilosec and I think I will check out Costco to see if I can get a larger quantity. Thanks again everyone for your responses, they have been very, very helpful

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more brain and spinal cord tumors in adults questions.  Also, don't forget to check out our Brain and Spinal Cord Tumors in Adults page.